Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 86, NWS Las Vegas, NV

September 16, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2008, 6:10 PM PDT for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2008, 6:10 PM PDT (01:10 UTC)
Expired
Sep 16, 2008, 7:15 PM PDT
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4914 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 170110
FFWVEF
CAC071-170300-
/O.NEW.KVEF.FF.W.0086.080917T0110Z-080917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT TUE SEP 16 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 800 PM PDT.

* AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE AREA EXTENDING
  FROM DAGGETT ACROSS I-15 TO FORT IRWIN ROAD.

* LOCATIONS IMPACTED INCLUDE...DAGGETT...CALICO...YERMO AND NEARBY
  SECTIONS OF I-15 AND FORT IRWIN ROAD..

ESTIMATED RAINFALL AMOUNTS OF AN INCH TO AN INCH AND A HALF HAVE 
FALLEN WITH THE HEAVIEST SHOWERS. ADDITIONAL RAINFALL AMOUNTS OF
AN INCH OR MORE ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3510 11690 3499 11663 3481 11659 3486 11687
      3495 11700

$$

ADAIR
1 follow-up statement
298 
WGUS75 KVEF 170215
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
715 PM PDT TUE SEP 16 2008

CAC071-170225-
/O.CAN.KVEF.FF.W.0086.000000T0000Z-080917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
715 PM PDT TUE SEP 16 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN
BERNARDINO COUNTY...

DOPPLER RADAR INDICATED THAT THUNDERSTORMS PREVIOUSLY PRODUCING 
HEAVY RAIN EAST OF BARSTOW HAD DISSIPATED SINCE 630 PM. ESTIMATED 
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES FELL ACROSS THE AREA 
FROM DAGGETT TO YERMO AND EAST ALONG I-15 TO HARVARD. HOWEVER...
NO REPORTS OF FLOODING HAVE BEEN RECEIVED BY LAW ENFORCEMENT WITHIN 
THE WARNED AREA. ALTHOUGH SOME RUNOFF AND PONDING IS STILL 
EXPECTED THIS EVENING FROM THE EARLIER RAINFALL...THE THREAT OF 
FLASH FLOODING HAS SIGNIFICANTLY DIMINISHED.

LAT...LON 3510 11690 3499 11663 3481 11659 3486 11687
      3495 11700

$$

ADAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:52 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 16, 3:52 PM PDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT TUE SEP 16 2008

.SYNOPSIS...A DISTURBANCE OFF THE COAST OF NORTHERN CALIFORNIA AS
WELL AS ANOTHER DISTURBANCE ACROSS NORTHERN ARIZONA WILL CONTINUE TO
ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING BEFORE
DIMINISHING IN MOST AREAS BY MIDNIGHT. ALTHOUGH THESE DISTURBANCES
WILL MOVE NORTHEASTWARD TOMORROW ENOUGH MOISTURE AND INSTABILITY
WILL STILL LINGER ACROSS EASTERN AND NORTHEASTERN PARTS OF THE AREA
ALLOWING FOR ISOLATED THUNDERSTORMS TO DEVELOP. ANOTHER SYSTEM IS
EXPECTED TO MOVE IN FROM THE PACIFIC ON FRIDAY BRINGING AN INCREASE
IN CLOUDS ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
AREA THROUGH SATURDAY.
&&

.SHORT TERM...THERE ARE ACTUALLY TWO SEPARATE DISTURBANCES EVIDENT
ON WATER VAPOR IMAGERY THAT ARE HELPING TO TRIGGER THE SHOWERS AND
THUNDERSTORMS PRESENTLY ACROSS THE AREA. THE FIRST IS A CUT-OFF LOW
WHICH HAS MORPHED INTO AN OPEN WAVE AND IS NOW BASICALLY JUST MORE
OF AN ELONGATED PIECE OF ENERGY. THIS FEATURE WAS LOCATED NEAR CAPE
MENDOCINO AND IS EXPECTED TO CONTINUE MOVING NORTHEASTWARD TOWARDS
SOUTHERN OREGON TONIGHT. THIS FEATURE IS TAPPING INTO MOISTURE
WORKING NORTHWARD AND RESULTING IN SCATTERED SHOWERS ALONG THE CREST
OF THE SIERRA FROM WALKER PASS NORTHWARD AS WELL AS SOME ISOLATED
SHOWERS OVER THE WHITE MOUNTAINS. SO FAR CLOUD TOPS ARE NOT SHOWING
ANY SIGNS OF COOLING ON IR SATELLITE LOOPS AND LIGHTNING DETECTION
HAS YET TO SHOW ANY STRIKES OVER THIS AREA. I LEFT WORDING IN THE
FORECASTS HERE TONIGHT AS THUNDERSTORMS MAY STILL DEVELOP...ALTHOUGH
WITH CLOUDS AND SHOWERS ALREADY GOING HERE AS LONG AS THEY HAVE
SINCE LATE MORNING...THINGS MAY BE JUST A BIT TOO STABLE FOR MUCH IN
THE WAY OF THUNDERSTORMS TO DEVELOP...TIME WILL TELL. FURTHER
SOUTHEAST ACROSS NORTHERN ARIZONA THERE IS A SEPARATE WEAKER
DISTURBANCE WHICH IS HELPING TO ENHANCE THUNDERSTORM ACTIVITY HERE.
THIS FEATURE IS ACTUALLY SHOWING UP NICELY IN THE MODEL
INITIALIZATION OF 500 MB VORTICITY. THIS LATER FEATURE IS PROGGED TO
MOVE NORTHWARD AND WEAKEN TONIGHT...BUT STILL EXPECT IT TO PROVIDE A
LITTLE EXTRA KICK TO KEEP ACTIVITY GOING IN MOHAVE COUNTY. FURTHER
NORTH MOISTURE IS LACKING IN THE GREAT BASIN AND ONLY SPOTTY
ACTIVITY AT BEST HERE IS EXPECTED EARLY ON THIS EVENING...HOWEVER AS
THE DISTURBANCE NEAR NORCAL MOVES INLAND LATER TONIGHT THINGS HERE
MAY GET A LITTLE MORE ACTIVE LATER ON. AS MOISTURE IS LACKING HERE
AND MODELS STRUGGLE TO BRING PWATS TO A HALF OF AN INCH STORMS WILL
HAVE THE POTENTIAL TO BE DRY AND THUS LIGHTNING WILL BE A THREAT.
ELSEWHERE IN THE MOJAVE DESERT INCLUDING AROUND CLARK COUNTY...WE
HAVE SEEN STORMS DEVELOP IN BETWEEN THESE TWO FEATURES AS WE DO HAVE
JUST ENOUGH MOISTURE AND MECHANISMS FOR STORMS TO DEVELOP. THERE IS
SOME POTENTIAL FOR STORMS HERE TO BRING LOCALLY HEAVY RAIN IN
ADDITION TO GUSTY WINDS THIS EVENING.

TOMORROW ALTHOUGH THE TWO AFOREMENTIONED FEATURES EJECT AWAY FROM
OUR AREA ENOUGH MOISTURE AND INSTABILITY IS SHOWN TO LINGER ACROSS
NORTHERN AND EASTERN PARTS OF THE AREA. THUS THERE WILL STILL BE A
RISK FOR THUNDERSTORMS TO DEVELOP IN THESE AREAS IN THE AFTERNOON
AND EVENING. CLARK COUNTY WILL BE A TOSS-UP AS WE ARE RIGHT ON THE
EDGE BETWEEN DRIER AND MORE STABLE AIR AND THE MORE MOIST AND
UNSTABLE AIR FURTHER EAST. FOR NOW SLIGHT CHANCE POPS HAVE BEEN LEFT
IN...BUT THIS MAY BE OVERDONE OR UNDERDONE DEPENDING ON HOW QUICKLY
THE MORE DRIER AND STABLE AIR WORKS EAST.

ON THURSDAY WE WILL STILL SEE SOME LINGERING MOISTURE AND
INSTABILITY IN FAR NORTHEASTERN LINCOLN AND MOHAVE COUNTIES SO LEFT
IN CHANCE FOR ISOLATED THUNDERSTORMS THERE. ELSEWHERE IT LOOKS TO
STABLE FOR ANYTHING TO DEVELOP DESPITE THERE BEING SOME MID-LEVEL
MOISTURE AROUND. JUST EXPECT SOME FLAT CUMULUS ACROSS THE REST OF
THE AREA THAT DAY.

.LONG TERM...FOR THE PERIOD BEGINNING FRIDAY MORNING...MODELS STILL
STRUGGLING TO FIND CONSENSUS IN THE EXTENDED PERIOD BUT THERE IS
ULTIMATELY NOT MUCH CHANGE TO THE MEAN SOLUTION...SO ONLY MINIMAL
CHANGES WERE MADE THIS AFTERNOON. A CLOSED LOW PRESSURE SYSTEM OFF
THE CENTRAL CALIFORNIA COAST ON FRIDAY MORNING WILL TRANSITION
EASTWARD DURING THE DAY AND INTO SATURDAY...BUT THE EXACT TRACK IS
WHERE MODELS HAVE BEEN HAVING TROUBLE. THE GFS IS THE DEEPEST AND
SLOWEST...WITH THE LOW CENTER DIRECTLY OVER NEVADA SATURDAY...WHILE
THE ECMWF INDICATES A QUICKER NORTHEAST TRACK...HAVING MUCH LESS
IMPACT ON THE FORECAST AREA. THE END OF THE NAM RUN LOOKS VERY
SIMILAR TO TO THE GFS BY LATE FRIDAY...SO IT WILL BE INTERESTING TO
SEE WHICH DIRECTION MODELS WILL LEAN TOWARDS OVER THE NEXT SEVERAL
DAYS. TAKING THE MIDDLE OF THE ROAD LEAVES
INYO...ESMERALDA...NYE...AND LINCOLN COUNTIES WITH THE BEST CHANCE
OF PRECIP ON FRIDAY/SATURDAY...AND INCREASED SOUTHWEST WINDS ACROSS
MOST OF THE FORECAST AREA.

&&
.AVIATION...FOR MCCARRAN...THUNDERSTORMS ARE EXPECTED TO CONTINUE
ALONG ALL APPROACH CORRIDORS THROUGH THE EARLY EVENING...AND
GRADUALLY DIMINISH SEVERAL HOURS AFTER SUNSET. THERE IS SLIGHT
CHANCE OF THUNDERSTORMS OCCURRING AT KLAS THIS EVENING...BUT NOT A
HIGH ENOUGH CHANCE TO INCLUDE IN THE 00Z TAF ISSUANCE. OUTFLOW
BOUNDARIES FROM SURROUNDING THUNDERSTORMS ARE LIKELY TO BE THE MAIN
IMPACT TO TERMINAL WEATHER THIS EVENING. WEDNESDAY WILL BE VERY
SIMILAR...BUT WITH A SLIGHTLY HIGHER CHANCE OF PRECIP/TSTMS AT
KLAS...THANKS TO MORE ABUNDANT MOISTURE. THUNDERSTORM ACTIVITY WILL
LIKELY KICK OFF OVER SURROUNDING MOUNTAINS BY THE EARLY
AFTERNOON...UNLESS SUBSTANTIAL CLOUD COVER LEFT OVER FROM TODAYS
STORMS SIGNIFICANTLY HAMPERS SURFACE HEATING. IN THAT CASE
CONVECTION WILL STILL BE LIKELY...BUT WILL GET A LATER START.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THE EARLY EVENING...DISSIPATING BEFORE MIDNIGHT. WINDS
ACROSS THE AREA WILL BE HIGHLY DEPENDENT ON SURROUNDING
THUNDERSTORMS. ON WEDNESDAY...ANOTHER ACTIVE DAY CAN BE
EXPECTED...THANKS TO INCREASED MOISTURE ACROSS THE AREA....AND AN
APPROACHING TROUGH OF LOW PRESSURE. WINDS WILL BE GENERALLY OUT OF
THE SOUTH/SOUTHWEST OUTSIDE OF ANY THUNDERSTORM ACTIVITY.
&&

.FIRE WX...TWO SEPARATE DISTURBANCES ARE HELPING TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
SO FAR ACTIVITY OVER THE SIERRA HAS BEEN IN THE FORM OF
SHOWERS...WITH LIGHTNING DETECTION NOT SHOWING ANYTHING HERE AS OF
WRITING. THE CONCERN ACROSS THE SIERRA...WHITE MOUNTAINS AND
ELSEWHERE IN THE SOUTHERN GREAT BASIN IS THAT SUFFICIENT DEEP
MOISTURE IS LACKING AND THAT THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BE DRY THIS EVENING INTO EARLY TONIGHT. IF ANY DRY THUNDERSTORMS
TO DEVELOP EXPECT THAT COVERAGE WILL BE ISOLATED AND BELOW CRITICAL
LEVELS.

ALTHOUGH BOTH OF THESE FEATURES WILL WORK NORTHEASTWARD TOMORROW
THERE WILL STILL BE ENOUGH LINGERING MOISTURE AND INSTABILITY FOR
THUNDERSTORMS TO DEVELOP ONCE AGAIN ACROSS THE NORTHEASTERN AND
EASTERN END OF THE AREA...WITH THE BEST ODDS IN LINCOLN...MOHAVE AND
EASTERN SAN BERNARDINO COUNTIES. THERE IS STILL SOME SIGNS THAT
DEEPER MOISTURE MAY STRUGGLE TO WORK INTO LINCOLN COUNTY AND THUS
THERE IS AT LEAST POTENTIAL FOR ISOLATED DRY THUNDERSTORMS HERE.

ANOTHER SYSTEM MOVING IN FROM THE PACIFIC COULD BRING A SLIGHT
CHANCE FOR THUNDERSTORMS TO THE AREA FRIDAY INTO SATURDAY IN
ADDITION...THERE LOOKS TO BE POTENTIAL FOR GUSTY WINDS ACROSS THE
SOUTHERN GREAT BASIN AND THE EASTERN SLOPES OF THE SOUTHERN SIERRA
AHEAD OF AND AS THIS SYSTEM SWINGS ON BY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STACHELSKI/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 16, 2:31 AM PDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 AM PDT TUE SEP 16 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
231 AM PDT TUE SEP 16 2008 /231 AM MST TUE SEP 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING AREA OF LOW PRESSURE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER AND FLASH
FLOODING ARE NOT LIKELY...BUT CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF
HIGHWAY 95 ON WEDNESDAY...AND THERE IS SOME RISK OF DRY
THUNDERSTORMS MAINLY OVER LINCOLN COUNTY. A FEW LINGERING
THUNDERSTORMS ARE POSSIBLE THURSDAY...THEN ANOTHER LOW PRESSURE
SYSTEM COULD BRING GUSTY WINDS FRIDAY AND SATURDAY. IF ANY FIRES
ARE STARTED BY LIGHTNING TODAY OR WEDNESDAY...THE GUSTY WINDS
COULD MAKE CONTAINMENT DIFFICULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY...HOWEVER SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:29 PM PDTAreal Flood AdvisoryVEFSan Bernardino91 min
Sep 17, 1:14 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino2 hr
Sep 17, 1:21 PM PDTAreal Flood AdvisoryVEFSan Bernardino40 min
Sep 17, 3:14 PM PDTAreal Flood AdvisoryVEFSan Bernardino65 min
Sep 17, 3:21 PM PDTAreal Flood AdvisoryVEFSan Bernardino84 min
Sep 17, 3:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino37 min
Sep 17, 4:13 PM PDTAreal Flood AdvisoryVEFSan Bernardino92 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.